Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, August 2, 2009

August 2, 2009 · NWS AMA · 9 events in 2 counties and zones

Severe thunderstorms developed in the central and eastern Oklahoma Panhandle during the evening. These storms produced large hail and damaging winds but no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed in the central and eastern Oklahoma Panhandle during the evening. These storms produced large hail and damaging winds but no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 2:28 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 2:28 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT SUN AUG 2 2009

.DISCUSSION...
FEWER CLOUDS TODAY HAS ALLOWED TEMPERATURES TO CLIMB TODAY. SOUTHERLY
WINDS ARE TAPPING MOIST AIR AND SENDING DEWPOINTS UPWARD AS WELL.
ADDING TO THE MIX IS A DEEPENING SURFACE TROUGH OVER WHICH A LOW
LEVEL JET IS SETTING UP FOR THIS EVENING. THE BEST AREA FOR ANY
SEVERE STORMS TO INITIATE WILL BE IN THE WESTERN PORTIONS OF THE
PANHANDLES ALTHOUGH COVERAGE MAY BE LESS THAN IN PREVIOUS DAYS.

FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. TEMPERATURES WILL BE
TRENDING UPWARD EARLY THIS WEEK AS THE SOILS DRY AND THE UPPER HIGH IS
PRESSED EASTWARD BY A STRONG WEST COAST SYSTEM. DISTURBANCES WILL
CONTINUE TO RIDE OVER THE RIDGE AND BRING THE CHANCES OF PRECIPITATION
THROUGH MIDWEEK. THE COVERAGE OF THE STORMS WILL DECREASE AS THE
NORTHWEST FLOW WEAKENS AND SUBSIDING AIR INTENSIFIES. THE BEST
CHANCES FOR ANY PRECIPITATION APPEARS TO BE IN THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLE AS A SURFACE BOUNDARIES REMAINS STALLED OVER
KANSAS AND DISTURBANCES ROLL PAST THE AREA ALONG THE STATIONARY FRONT.

THE GENERAL FLOW WILL BE SHIFTING TO THE SOUTHWEST AS THE HIGH
CENTERS FURTHER TO THE EAST BY THE END OF THE WEEK. AS THE RIDGE
MOVES FURTHER EASTWARD AND THE WEST COAST TROUGH SETS UP...THIS WILL
ALLOW TEMPERATURES TO LOWER A BIT LATE IN THE WEEK.

THE MAIN CHANGES TO THIS PACKAGE WERE MADE ON FIRST PERIOD POPS AND
QPF...WITH MINOR TWEAKS OTHERWISE.

WYNNE

&&

.FIRE WEATHER...
HIGH PRESSURE WILL INTENSIFY OVER THE PANHANDLES EARLY IN THE WEEK
AND WILL PUSH TEMPERATURES UP AND ALLOW THE GROUND SURFACE TO DRY
FROM THE RECENT RAINS. 20 FOOT WINDS REMAIN AROUND 10 TO 15 KTS
THROUGH THE WEEK WHILE THE MINIMUM AFTERNOON RH READING ARE EXPECTED
TO CONTINUE AT 20 PERCENT OR HIGHER. NEXT WEEKEND...CONDITIONS SHOULD
BE DRIER AND WINDS MAY BE STRONGER AS A STRONG SURFACE SYSTEM SETS UP
IN THE LEE OF THE ROCKIES.

WYNNE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  98  68  99  69 /  20   5  10  10  10
BEAVER OK                  68 103  69 104  69 /  20   5  10  10  20
BOISE CITY OK              65  99  64  97  64 /  20  20  20  20  20
BORGER TX                  71 101  74 102  75 /  20   5  10  10  20
BOYS RANCH TX              68 100  68 100  68 /  20  10  20  10  20
CANYON TX                  66  99  67  98  68 /  20   5  10  10  10
CLARENDON TX               69  99  71  99  70 /  20   5  10  10  10
DALHART TX                 64  99  64  99  64 /  20  20  20  10  20
GUYMON OK                  67 103  68 103  68 /  20  10  20  10  20
HEREFORD TX                65  97  66  96  67 /  20  10  10  10  10
LIPSCOMB TX                69 102  71 102  70 /  20   5  10  10  20
PAMPA TX                   67  98  70  99  69 /  20   5  10  10  10
SHAMROCK TX                70 100  72 100  71 /  20   5  10  10  10
WELLINGTON TX              71 101  74 100  72 /  20   5  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 2, 4:20 PM CST, 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT SUN AUG 2 2009

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
520 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR THE CENTRAL
AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE...

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP
ALONG A SURFACE TROUGH OVER THE NORTHWEST SECTIONS OF THE PANHANDLES
AND OVER THE ROCKY MOUNTAINS. THESE STORMS WILL SPREAD SOUTHEAST
ACROSS THE PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO BE A THREAT WHICH COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND NORTHWEST
TEXAS PANHANDLES MONDAY AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE
STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY ALSO LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR
ACTIVATION THIS AFTERNOON AND TONIGHT.

TAB

In the hours before

Special weather statement, Aug 2, 4:00 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT SUN AUG 2 2009

OKZ001-002-022245-
CIMARRON OK-TEXAS OK-
500 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR NORTHWESTERN TEXAS
AND NORTHEASTERN CIMARRON COUNTIES.

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF STURGIS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN SIZE AND WINDS AROUND 50 MPH ARE
POSSIBLE.

ANDRADE
Special weather statement, Aug 2, 4:33 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT SUN AUG 2 2009

OKZ002-022315-
TEXAS OK-
533 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR NORTHERN TEXAS
COUNTY.

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR HOUGH AND 7 MILES NORTH OF EVA...MOVING
EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE

The radar

The Dodge City radar (KDDC), 173 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
August 2, 4:42 PM CST to 4:43 PM CST
Where
Texas County, Hough
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.870, -101.570

Hail, Texas

When
August 2, 5:48 PM CST to 5:49 PM CST
Where
Texas County, 2.76 mi N of Guymon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.720, -101.480

Thunderstorm Wind, Texas

When
August 2, 8:55 PM CST to 8:56 PM CST
Where
Texas County, 2.98 mi NNE of Baker
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.910, -101.000

A trained spotter estimated thunderstorm wind gusts of fifty-six knots.

Hail, Beaver

When
August 2, 9:00 PM CST to 9:01 PM CST
Where
Beaver County, 3.54 mi NW of Turpin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.910, -100.920

Thunderstorm Wind, Beaver

When
August 2, 9:00 PM CST to 9:01 PM CST
Where
Beaver County, 3.54 mi NW of Turpin
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.910, -100.920

The Beaver County Emergency Manager estimated thunderstorm wind gusts of fifty-six knots.

Hail, Texas

When
August 2, 9:05 PM CST to 9:07 PM CST
Where
Texas County, 2.98 mi NNE of Baker
Measured
2.5 in hail
Reported by
Public
Coordinates
36.910, -101.000

The ground was completely covered in hail ranging from golf ball to tennis ball size.

Hail, Texas

When
August 2, 9:25 PM CST to 9:26 PM CST
Where
Texas County, 2.98 mi NNE of Baker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.910, -101.000

Hail, Beaver

When
August 2, 9:28 PM CST to 9:29 PM CST
Where
Beaver County, 6.22 mi N of Turpin
Measured
0.75 in hail
Reported by
Public
Coordinates
36.960, -100.880

Hail, Texas

When
August 2, 9:55 PM CST to 9:56 PM CST
Where
Texas County, 4.48 mi W of Baker
Measured
0.88 in hail
Reported by
Public
Coordinates
36.860, -101.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190860, 190861, 190868, 190857, 190859, 190862, 190864, 190858, 190865.